Can You Take Vraylar And Sudafed Together?

In our latest question and answer, the pharmacist discusses the safety of taking Vraylar with pseudoephedrine.

Question

Can you take Vraylar and pseudoephedrine? I have a horrible stuffy nose and have been on Vraylar for about 3 years. If I can't take that, what can I take? It's just a cold.

Asked by Lisa On Jan 20, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Jan 23, 2023
Last updated Jan 24, 2023

Key points

  • Most over-the-counter medications, including the nasal decongestant pseudoephedrine, do not interact with Vraylar and are generally considered safe to combine.
  • However, as everyone's medical situation is unique, be sure to speak with your doctor or pharmacist about what is safe to take to treat your symptoms.

Answer

Thanks for your question! You're certainly right to ask about potential interactions between Vraylar and over-the-counter medications to ensure you a taking a safe combination of drugs, especially when it involves drugs that are used for mental health indications as they often affect brain chemistry.

The good news here is that it is generally safe to take Vraylar (cariprazine) and Sudafed (pseudoephedrine) together, as there are no known interactions between the two medications.

While Sudafed doesn't interact with Vraylar and is an option you should, if nasal congestion is something that has consistently been a problem, I might suggest trying something that can help prevent congestion from happening in the first place. This would include options like:

  • Antihistamines
  • Nasal steroids

Antihistamines, like Claritin, Allegra and Zyrtec are considered safe to take with Vraylar and can help prevent nasal congestion if it is due to allergies. It is important to note that some 'drug-interaction checkers' will report an interaction between Vyralar and antihistamines, but this is only due to the fact that Vraylar can be sedating, as some antihistamines can be as well.

Nasal steroids are also a good option for preventing congestion. Over-the-counter nasal steroids include:

  • Flonase
  • Flonase Sensimist
  • Rhinocort
  • Nasonex

These drugs don't interact with Vraylar either.

Are There Any Cold Medications To Be Concerned About?

It is safe to take Vraylar in conjunction with a variety of over-the-counter cold medications, including antihistamines, nasal steroids, pseudoephedrine, the expectorant Mucinex (guaifenesin), and analgesics such as acetaminophen and ibuprofen. There are no reported interactions here.

Furthermore, even the cough suppressant dextromethorphan, which must be used cautiously with some antidepressants (e.g., SSRIs) due to its potential effects on serotonin, doesn't have documented evidence of an interaction with Vraylar.

Like antihistamines, you may see interactions reported with dextromethorphan, but it's simply due to its potential sedative effects. It is not known to affect how our bodies metabolize Vyarlar or alter its effects.

If you have any questions about a specific over-the-counter cold medication I didn't touch on here, feel free to reach back out and I'll be sure to go over it in detail.

Final Words

In summary, Vraylar and pseudoephedrine can be taken together as there are no reported interactions.

You have other options to help treat your congestion as well, such as nasal steroids.

I really appreciate you contacting us to help answer your question. We're always available to help!

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions